[Skip to Content]
[Skip to Content Landing]
Article
February 1988

Toxic Pustuloderma Following Carbamazepine Therapy

Author Affiliations

Skin and Cancer Foundation Suite 17, Ashley Medical Centre 1A Ashley Lane Westmead, New South Wales 2145, Australia

Arch Dermatol. 1988;124(2):178-179. doi:10.1001/archderm.1988.01670020010004
Abstract

To the Editor.—  Carbamazepine is used in the treatment of epilepsy and neuralgia. Erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis may form a continuous spectrum of cutaneous reaction patterns.1 All are recognized complications of carbamazepine therapy.2 The Australian Drug Reaction Advisory Committee recorded 294 reports of mucocutaneous reactions to carbamazepine between 1972 and 1986. We have recently encountered a patient who was receiving carbamazepine therapy who developed pronounced pustulation during an episode of erythema multiforme.

Report of a Case.—  A 24-year-old Australian-born Chinese woman with a history of epilepsy and depressive personality disorder was admitted to Westmead (New South Wales, Australia) Hospital with an exacerbation of her psychiatric condition.Initial therapy included doxepin hydrochloride, diazepam, oxazepam, acetaminophen (Panadol), chloral hydrate, and haloperidol. Five weeks after admission the patient had two grand mal seizures. Following a confirmatory electroencephalogram, therapy with carbamazepine 200 mg/d was begun and treatment with

First Page Preview View Large
First page PDF preview
First page PDF preview
×